From the Journals

PPIs could be bad news for oral cancer therapies


 

FROM JAMA NETWORK OPEN

A substantial proportion of patients with cancer use proton pump inhibitors (PPIs), and up to one-third of these patients are also using oral cancer treatments that could be adversely affected by concomitant PPI use, according to a cross-sectional analysis.

Amit Patel, MD, a gastroenterologist with Duke University, Durham, N.C., was not involved in the study but commented on it in an interview. The “sobering” study findings highlight the need for “clinicians to carefully and regularly assess the indications and need for PPI, which are often overutilized, and consider ‘deprescribing’ based on clinical guidance,” he explained.

Previous research indicates the use of PPIs can lower the bioavailability and efficacy of oral cancer treatments, such as tyrosine kinase inhibitors (TKIs) and checkpoint inhibitors. In the current study, published in JAMA Network Open, researchers sought to identify how many patients with cancer were taking treatments at risk for altered efficacy from PPI use and what factors were associated with use of PPIs.

The study findings

Jean-Luc Raoul, MD, and colleagues, analyzed physician-reported medical data of 566 women and 306 men with cancer from four comprehensive cancer centers in France, with a median age of 63 years. A total of 229 patients in the study (26.3%) were taking PPIs.

Most patients (71.1%) were using PPIs on a regular basis; reasons included epigastric pain (50.0%), retrosternal pain (14.0%), proven esophageal or gastric ulcer (8.0%), or gastroprotection (15.0%).

Factors associated with PPI use in this cohort included older age (odds ratio, 1.02; P <.001), Eastern Cooperative Oncology Group performance status (PS) (PS 1: OR, 1.92; PS 2: OR, 2.51; PS 3: OR, 2.33; P <.001), receipt of hormone therapy (OR, 0.59; P =.01), metastatic stage (P =.03), and tumor site (P =.045).

Older age and PS are particularly important characteristics, explained Dr. Patel. “Unfortunately, older patients with cancer and/or poor PS are more likely to have medical interactions that may result in their being prescribed PPI medications, often for indications that may not justify their use, and/or for indefinite durations.”

He noted that clinicians who are considering prescribing PPI medications should carefully address the indications for PPIs in the clinical scenario, the evidence supporting PPI use for the indication, ratio of benefits and risks, and potential alternatives to PPI use to mitigate potential issues with other therapies.

Approximately 29% of patients who took drugs whose efficacy might be affected by PPI use were also taking other medications, including capecitabine (n = 5), sunitinib (n = 5), cabozantinib (n = 2), pazopanib (n = 1), gefitinib (n = 1), erlotinib (n = 1), and sorafenib (n = 1). Another 39 out of 90 patients (25.6%) taking PPIs were also receiving checkpoint inhibitors. Of the 20 patients who took TKIs and PPIs, a total of 16 reported long-term PPI use. The most common reason for long-term use of PPIs was related to epigastric pain (n = 11).

Since this study was based on physician-reported data, the analysis was limited by the lack of data for all patients seen by each participating physician. In spite of this limitation, the investigators reported no sources of major bias and suggested the study’s prospective nature and relatively large-sized cohorts strengthened the analysis.

Pages

Next Article: